DepakoteER & Topamax

Discussion in 'Fibromyalgia Main Forum' started by FM58, Aug 10, 2003.

  1. FM58

    FM58 New Member

    Hi,
    I'm new to this board, not new to fibro or migraines. Ive been taking Topamax as a preventative since April now my dose is 300mg. My neuro wanted me to go up to 400mg, but I said enough cognitive damage at this dose, hair loss too. He said hair loss is not a side effect of Topamax. (Well it is!) Quite a few others who take it have commented on it also. The Topamax had been working until recently, it still helps my abortive work fairly well, where abortives just did nothing for me before I started on it.

    So now he wants me to start on DepakoteER at 500mg. First he told me for 3 days, then increase it to 1,000mg. I called him back & told him I was not comfortable with that. He said OK, go for a week, then increase. I had to have some other medical tests done, he said to wait til I get results of those first before I start. He never told me about side effects of Depakote. When I spoke to him about dosage I asked about the side effects again, (this time I knew them!) he explained the extended release has less side effects than the regular Depakote. To top things off the 500mg pill is a huge horse pill & I have been having problems with my throat. Neuro said they just came out w/ 250ER, he doesn't know if it's smaller, I'll have to talk to my pharmacist. Neuro thinks it will be a bother to swallow 4 250mg when the dose is 1000mg. (Better than choking on the horse pills)

    So my question is, has anyone had any experience with DepakoteER. Just wondering what some experiences are? Thanks for sharing any info.
  2. bct

    bct Well-Known Member

    HI FM58! I'VE HAD NO EXPERIENCE WITH DEP.ER, BUT PLENTY WITH DEPACOTE IN GENERAL. I'VE BEEN ON IT 4 TIMES, FOR ABOUT 4-6 MONTHS AT A TIME. I WAS GIVEN IT BY MY SHRINK AS AN ANTI-DEPRESSANT, AT 2500 MGS. PER DAY. THIS AFTER BEING UNABLE TO TOLERATE OTHER ANTI-DEPS., ESPECIALLY THE SSRI'S. I HAD NO PHYSICAL SIDE-EFFECTS WITH THE DEPACOTE, BUT STOPPED EACH TIME BECAUSE I WAS AFRAID OF TOXICITY. AM NOW ON NO MEDS. FOR DEPRESION, THOUGH IT IS STILL WITH ME, AND AM JUST USING VALIUM AND HERBALS AS NEEDED FOR ANXIETY AND PANIC ATTACKS. I DO NOT HAVE FM (YET) JUST CFS.... GOTTA GO, THE FOG'S COMING IN. GOOD LUCK, BARRY
  3. Aeryn

    Aeryn New Member

    If your doc suspects you are bipolar or at risk for bipolar he would be likely to treat you with a bipolar med. But I have no idea why he might prescribe something so harsh. The crazy thing is that Topamax is already used for bipolar disorder off-label.

    Have you looked at Dr. Bob's psychobabble site? You can find extended discussions of different meds there and post a question yourself.

    If you put into google: Dr Bob psychobabble you'll get the site. The psychobabble section is for discussion of meds. You need to scroll to the bottom of the page to see it.

    As for hair loss you might try taking a folic acid supplement. It brought my hair back after losing quite a lot of it to stress. I don't know if that will help you.

    I hope you don't have to take this anymore. A
  4. ekobus

    ekobus New Member

    I was prescribed topamax as a mood stablizor for bipolar, but my psychiatrist told me it would help my migraines. Unfortunately, my cheeks, lips and tongue went numb on it. My neurologist suggested the depakote ER but I don't want to take that because of the weight gain as well as the damage depakote could potentially do to your reproductive organs. Both topamax and depakote are used to treat mood disorders as well as migraines. What you can do to look up side effects and such about meds is trying a pharmacy's med look up web page.

    I don't know how much help this was, but I though I would add my two cents as well. :)
  5. elizabethia

    elizabethia New Member

    hey there.... i was takeing surmontil ,, ponstel and methathorzine for my migrais... before that i took depakote.... along with zyprexa,zoloft, darvocet,flexiral...and probly something else ..but i can't think of it right now.... anyways i had a appt. today with my pcp and told her that i had been doing some reading on topamax .. i just thought that i should be takeing this instead of the surmontil,ponstel and metharhorize... it just made since to me since it would take the place of the 3... thank god she listens.. i start on it tomarrow... i'm keeping my fingers crossed that it works for me...... take care... elizabeth
    alos i forgot to add that i was takeing the depakote for my migrains....[This Message was Edited on 08/11/2003]
  6. teach6

    teach6 New Member

    If I may ask, why are you taking Zyprexa? It is an antipsychotic and is usually used to treat schizophrenia or biplar disorder. It also causes tremendous weight gain as a side effect.

    Barbara
  7. elizabethia

    elizabethia New Member

    i don't beleive i'm "physoc"... lol lol i do have to laugh... it's funny though my rumey asked me if i was seeing a phycitrest...i know i didn't spell that right... he said that was a really "heavy" drug...to be taken for depression... and gain weight... hell yeah i did... ten pounds in a year... and couldn't really tell you if the zyprexa did any good or not....i'm off of it now and am takeing just the zolot,wellbutrin..."it's working on me ,,i'm almost to the point where i have quit smokeing" ... just started the topamax ..so hopefully this time i'll get it right .... take care elizabeth